Hail, Yavapai
- When
- August 7, 5:06 PM MST to 5:10 PM MST
- Where
- Yavapai County, 1.34 mi WNW of Crown King to 2.88 mi WNW of Crown King
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.210, -112.350
Golf ball sized hail fell in Crown King.
92. Atmospheric instability was on the higher side as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Monsoon moisture remained over northern Arizona with dew points ranging from |50-65F, with precipitable water ranging from 1.50 to 0.75 - 0.92. Atmospheric instability was on the higher side as well. The highest CAPE values are expected along and south of the Mogollon Rim where values are forecast to range from 1000 J/kg to 1700 J/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 7, 3:39 PM MST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 339 PM MST Wed Aug 7 2024 .SYNOPSIS...Daily chances for showers and thunderstorms will continue through the forecast period, along with near normal to above normal temperatures and mostly light winds. && .DISCUSSION...Scattered showers and thunderstorms developed again today across northern Arizona mainly over the higher terrain from Flagstaff southeast to the White Mountains and over central Apache/northern Navajo counties. Storms moved slowly to the southeast today. A few of the storms produce hail up to an inch in diameter and locally heavy rain. This activity is expected to last into this evening. Storms are expected to last a little longer into the evening from around Flagstaff and into Yavapai County. The persistent high pressure center over northern Arizona into Nevada and Utah will remain nearly stationary through Friday with an easterly wave moving westward through Sonora. This will continue to bring active weather across much of northern Arizona on Thursday and Friday. On Saturday, a trough of low pressure moving through the Pacific Northwest looks like it could push the high pressure eastward. This would bring slightly drier air over Arizona for a down-turn in storms...isolated to scattered showers and thunderstorms. Moisture looks to increase again over Arizona on Sunday well into next week. && .AVIATION...Thursday 08/00Z through Friday 09/00Z...Mainly VFR conditions are forecast. Look for scattered showers/thunderstorms through 03Z with brief MVFR/IFR conditions in stronger storms. Isolated showers/thunderstorms will continue across the area from KINW to KPRC until around 09Z. Winds will generally be light but storm outflows could gust up to 35 kts. A similar round of showers/storms is set for Thursday afternoon. OUTLOOK...Friday 09/00Z through Sunday 11/00Z...Scattered showers and thunderstorms are forecast each afternoon and evening resulting in brief periods of MVFR/IFR conditions. Outside of erratic outflow winds from storms plan on west to southwest winds at 10-15 kts each day. && .FIRE WEATHER...This afternoon through Friday...Expect scattered showers and thunderstorms each afternoon and evening. Storms will be capable of brief heavy rainfall and erratic outflow winds of up to 40 mph. Temperatures remain near average with westerly winds, 10 to 20 mph, each afternoon. Saturday through Monday...The moderate to active monsoon pattern continues with scattered showers and thunderstorms likely each day. Main threats include lightning, small hail, brief heavy rainfall, and erratic outflow winds. Outside of any outflows from storms, anticipate southwest winds, 10 to 20 mph, each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...MAS AVIATION...McCollum FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement
National Weather Service Flagstaff AZ
1213 PM MST Wed Aug 7 2024
AZZ015-071945-
Western Mogollon Rim-
1213 PM MST Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST FLAGSTAFF NEAR TIMBERLINE
THROUGH 1245 PM MST...
At 1212 PM MST, Doppler radar was tracking a strong thunderstorm over
Timberline, or 10 miles northeast of Flagstaff. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sunset Crater Visitors Center, Sunset Crater Volcano National
Monument, Timberline, Hutchison Acres, Pioneer Valley, Little Elden
Springs, Pine Mountain Estates, Painted Desert Vista, Macann Estates,
Wupatki Trails, Fernwood, O'Leary Peak, Doney Park, and Strawberry
Crater Wilderness.
This includes U.S. Highway 89 between mile markers 423 and 430.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3527 11161 3537 11162 3541 11142 3527 11142
TIME...MOT...LOC 1912Z 272DEG 1KT 3532 11156
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RRThe Flagstaff radar (KFSX), 113 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail fell in Crown King.
A microburst produced 72 MPH winds at Embry Riddle Aeronautical University. There were power outages in the area. Heavy winds made heavy lawn furniture take flight on the north side of Prescott.
Cienega Creek rose at least three feet.
A river guage (YAAA3) on Aqua Fria River (below Ash Creek) showed a rapid 3.5 foot rise beginning at 7:00 PM MST. The river returned to near normal levels at midnight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213008, 1212987, 1213013, 1213029.